Georgia, 2023

Damaging Winds in Georgia, January 4, 2023

January 4, 2023 · NWS TAE · 8 events in 5 counties and zones

A strong upper level trough and surface cold front swept through the area with numerous showers and thunderstorms. A few storms were strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong upper level trough and surface cold front swept through the area with numerous showers and thunderstorms. A few storms were strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 4, 6:29 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 4, 6:29 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EST Wed Jan 4 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 204 AM EST Wed Jan 4 2023

Cold front is analyzed through central Mississippi southward into
southeast Louisiana. A line of thunderstorms is ahead of the cold
front underneath a 40 knot LLJ and supported by a mid level trough
into the southern Plains. MUCAPE through the coastal states is
around 2000 J/kg and bulk shear is on the order of 40-50 knots. That
line will progress through southern Alabama overnight and into our
CWA in the predawn hours. Isolated showers and storms will develop
ahead of the line as well but the main event will be associated with
the line and cold front.

The environment ahead of the line will remain moderately unstable,
not losing much of the instability or the shear today. Therefore,
all modes of severe weather is possible but will favor more of a
damaging wind and isolated tornado threat. Low level lapse rates
appear to be a negative factor for large hail but can't rule it out
completely. The Storm Prediction Center has outlooked our entire CWA
in a slight risk (Level 2 of 5) for severe weather today.

Aside from the impending severe risk, dense fog is also a concern
this morning, especially in the Florida Big Bend counties where a
dense fog advisory is in effect through 8AM EST. Expect areas of
dense fog and visibilities of a quarter mile or less at times.

&&

.SHORT TERM...
(Thursday through Saturday Night)
Issued at 204 AM EST Wed Jan 4 2023

A dry period of weather is in store from Thursday through the first
half of the weekend. On Thursday, the mid-level trough pulls
northeast, with increasing subsidence. Moisture will be gradually
scoured out of the area with decreasing cloudiness. It will be mild
with highs in the upper 60s to lower 70s with Northwest winds
between 15 and 20 mph in gusts at times. A slightly cooler air mass
advects in on Friday and Saturday with highs mostly in the 60s. Both
Fri and Sat mornings will also be noticeably, with lows closer to
average.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 204 AM EST Wed Jan 4 2023

Some uncertainty with respect to precip chances during this period,
particularly as we approach midweek. A weak cold frontal passage
occurs Sunday into Monday, with shower chances highest in western
areas. After the frontal passage, ensembles hint at an overrunning
regime developing in response to a weak gulf low, given the fast
moving nature of a southern stream shortwave. The main challenges
will be timing of precip and extent, the latter of which favors
coastal areas. Temperatures remain near seasonable levels through
the period.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM EST Wed Jan 4 2023

Line of SHRA and TSRA has entered southeast AL west of DHN and the
FL panhandle. Frequent lightning and strong winds are accompanying
the line as it is moving eastward. Timing into DHN is within the
next hour or so and around 2 hours into ECP. Moving east, timing
is around 14-15Z into ABY and TLH and 16Z at VLD. Speed and
strength of the line is more uncertain with eastward extent and
hold TSRA a little longer to build in the uncertainty further
east. Behind the line, clouds should begin to scatter out with the
exception of TLH and VLD as low level moisture will hold in
through the overnight hours with IFR/LIFR conditions could occur.

&&

.MARINE...
Issued at 204 AM EST Wed Jan 4 2023

Sea fog is the primary concern tonight across the nearshore waters
where a Marine Dense Fog Advisory is in effect until this afternoon.
Sea fog could make a return tonight in Apalachee Bay. Increasing
southerly winds ahead of a cold front prompts hazardous boating
conditions today. In particular, a squall line of thunder storms is
expected to move through the waters today, with wind gusts in excess
of 34 knots and water spouts possible. Otherwise, a Small Craft
Advisory is in effect for western marine zones from the mouth of the
Apalachicola River towards Destin 20 to 60 nautical miles offshore
into early this afternoon with cautionary conditions elsewhere
through today. Northwest breezes behind the cold front bring
conditions near advisory levels Thursday and Friday.

&&

.FIRE WEATHER...
Issued at 204 AM EST Wed Jan 4 2023

Wetting rains are expected throughout the Tri-State region today,
along with a threat for severe thunderstorms. This activity is
associated with a cold front which will eventually push through the
area by Thursday morning. Behind the cold front, high pressure will
build in through the weekend. The airmass associated with the high
pressure is not overly dry therefore afternoon relative humidity
values will remain above critical thresholds. Dispersions Thursday
may be marginally high in portions of the area in the afternoon
hours.

&&

.HYDROLOGY...
Issued at 204 AM EST Wed Jan 4 2023

Rain chances increase through today as a cold front approaches and
eventually moves through the area. Higher than normal moisture for
this time of year along with the potential for training showers and
storms will lead to a risk for flash flooding. Much of the region is
under a marginal risk for excessive rainfall, with localized flash
flooding possible where isolated higher amounts occur over a short
period of time. Outside of that, average rainfall will range from
around 1 to 2 inches. Looking ahead, next rainfall chances will be
early to midweek as a weak gulf low develops. At this time, the
heaviest rainfall is expected to remain offshore.

While area rivers are in good shape at this time, there are concerns
for rainfall that falls outside of our region to impact the
Kinchafoonee as soon as Wednesday, and the Chattahoochee and Flint
River Basins in a couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  55  71  40 / 100  20   0   0
Panama City   74  54  68  42 /  90  10   0   0
Dothan        75  49  66  39 /  90  10   0   0
Albany        75  51  68  38 / 100  10   0   0
Valdosta      75  57  72  39 /  90  40   0   0
Cross City    75  58  73  42 /  80  60  10   0
Apalachicola  72  56  68  45 / 100  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ108-112-
     114-115.

GA...Flood Watch through this evening for GAZ120>122.

AL...Flood Watch through this afternoon for ALZ065>067.

GM...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
     GMZ730-752-755-765-775.

     Small Craft Advisory until noon CST today for GMZ770-772.

&&

NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....LF
AVIATION...Scholl
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LF

In the hours before

Local storm report, Jan 4, 7:10 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     1 SSW ROBERTS CROSSROAD 31.59N 85.54W
01/04/2023                   DALE               AL   EMERGENCY MNGR

            TREE DOWN ACROSS ROADWAY ON COUNTY ROAD 33
            IN SKIPPERVILLE ALABAMA.

&&

EB
Special weather statement, Jan 4, 7:16 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
716 AM EST Wed Jan 4 2023

ALZ068-FLZ007>010-012-108-112-041315-
Geneva AL-Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-North Walton FL-Washington FL-
716 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of northwestern Bay,
Walton, Holmes and western Washington Counties through 815 AM EST/715
AM CST/...

At 716 AM EST/616 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from Geneva to 8 miles north of
De Funiak Springs to near Santa Rosa Beach. Movement was northeast at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs,
Bonifay, Eglin Air Force Base, Union, Liberty, Live Oak, Freeport,
Paxton, Ponce De Leon, Caryville, Esto, Westville, Ebro, Noma, Black,
Oakwood Hills and Cluster Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama...and the Panhandle of Florida.

&&

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3042 8627 3043 8625 3038 8616 3039 8611
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8622 3046 8639 3099 8639 3100 8551
      3086 8560 3018 8588 3031 8639 3040 8639
TIME...MOT...LOC 1216Z 246DEG 38KT 3104 8591 3085 8613 3037 8629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

72-BUNKER
Special weather statement, Jan 4, 7:28 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
728 AM EST Wed Jan 4 2023

ALZ066>069-GAZ121-123-142-041315-
Dale AL-Henry AL-Geneva AL-Houston AL-Calhoun GA-Clay GA-Early GA-
728 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of southeastern Dale,
Henry, eastern Geneva and Houston Counties in southeastern Alabama,
southern Clay, northwestern Calhoun and northwestern Early Counties
in southwestern Georgia through 815 AM EST/715 AM CST/...

At 728 AM EST/628 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Fort Gaines
to 6 miles south of Hartford. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Cottonwood, Fort Gaines, Headland, Dothan, Blakely,
Hartford, Taylor, Midland City, Kinsey, Ashford, Slocomb, Cowarts,
Edison, Webb, Columbia, Pinckard, Malvern, Rehobeth and Grimes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama...and southwestern Georgia.

&&

LAT...LON 3162 8469 3100 8530 3100 8585 3162 8527
TIME...MOT...LOC 1228Z 267DEG 31KT 3161 8515 3101 8571

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25-CAMP
Local storm report, Jan 4, 7:30 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     TSTM WND GST     2 SE EDWIN              31.65N 85.35W
01/04/2023  M39 MPH          HENRY              AL   MESONET

&&

KR
Special weather statement, Jan 4, 8:10 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
810 AM EST Wed Jan 4 2023

FLZ009>015-026-112-114-115-GAZ155-041445-
Coastal Bay FL-Inland Franklin FL-Liberty FL-Holmes FL-Inland Bay FL-
Calhoun FL-Inland Gulf FL-Jackson FL-Coastal Franklin FL-
Washington FL-Coastal Gulf FL-Seminole GA-
810 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of Jackson, Gulf, Bay,
Calhoun and eastern Holmes Counties in the Panhandle of Florida,
western Liberty County in Big Bend of Florida, Washington County in
the Panhandle of Florida, northwestern Franklin County in Big Bend of
Florida and southwestern Seminole Counties in southwestern Georgia
through 945 AM EST/845 AM CST/...

At 809 AM EST/709 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Cottonwood to near Bonifay to 10 miles southwest of Panama City
Beach. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon,
Bonifay, Blountstown, Marianna, Chipley, Graceville, Port St. Joe,
Springfield, Mexico Beach, Hiland Park, Stonemill Creek, Tyndall Air
Force Base, Chattahoochee, Bradford, Parker and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon EST/1100 AM CST/ for Big
Bend of and the Panhandle of Florida...and southwestern Georgia.

&&

LAT...LON 2960 8528 2971 8547 2989 8550 3020 8603
      3027 8599 3027 8596 3028 8598 3099 8558
      3100 8500 3070 8486 3061 8493 3060 8491
      3006 8515 2995 8500 2958 8519
TIME...MOT...LOC 1309Z 269DEG 25KT 3099 8539 3086 8566 3012 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

72-BUNKER
Special weather statement, Jan 4, 8:13 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
813 AM EST Wed Jan 4 2023

ALZ069-GAZ121>126-142>144-155-041400-
Houston AL-Miller GA-Randolph GA-Baker GA-Lee GA-Dougherty GA-
Terrell GA-Calhoun GA-Seminole GA-Clay GA-Early GA-
813 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of eastern Houston
County in southeastern Alabama, Miller, western Dougherty,
southeastern Clay, southeastern Randolph, Lee, northwestern Baker,
Calhoun, Early, northern Seminole and Terrell Counties in
southwestern Georgia through 900 AM EST/800 AM CST/...

At 812 AM EST/712 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Plains to
near Cottonwood. Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Cottonwood, Morgan, Albany, Blakely, Dawson, Donalsonville,
Leesburg, Ashford, Edison, Arlington, Shellman, Columbia, Leary,
Smithville, Walker, Douglasville, Centerville, Avon and Madrid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama...the Panhandle of Florida...and south central
and southwestern Georgia.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3186 8393
      3180 8398 3180 8401 3177 8399 3107 8468
      3107 8473 3099 8476 3100 8546 3131 8515
      3131 8509 3136 8509 3192 8452 3192 8445
      3196 8444
TIME...MOT...LOC 1312Z 251DEG 52KT 3194 8442 3102 8532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25-CAMP

The radar

The Ft Rucker radar (KEOX), 51 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Early

When
January 4, 8:38 AM EST
Where
Early County, Blakely
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.370, -84.930

A power line was blown down on S Main Street.

Thunderstorm Wind, Early

When
January 4, 8:38 AM EST
Where
Early County, 0.59 mi W of Blakely
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
31.370, -84.940

A tree was blown into a power line on Cedar Springs Road.

Thunderstorm Wind, Seminole

When
January 4, 9:20 AM EST
Where
Seminole County, 0.59 mi W of Donalsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.040, -84.880

One power pole was blown down in at West 2nd Street and South Wiley Ave.

Thunderstorm Wind, Seminole

When
January 4, 9:25 AM EST
Where
Seminole County, 2.76 mi N of Sharphagen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.060, -84.820

A tree was blown down near the intersection of Burl Lane Road and Ed Miller Road.

Thunderstorm Wind, Thomas

When
January 4, 10:10 AM EST
Where
Thomas County, 2.25 mi SW of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.810, -84.010

A tree was blown down on Springhill Road and Highway 319.

Thunderstorm Wind, Lee

When
January 4, 10:15 AM EST
Where
Lee County, 1.5 mi NNE of Stocks
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
31.670, -84.080

Large tree limbs were blown down onto Highway 91 at Garrett Road and blocked one lane.

Thunderstorm Wind, Thomas

When
January 4, 10:20 AM EST
Where
Thomas County, 2.16 mi NNW of Homestead Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.870, -84.000

A tree was blown down a Highway 3 and Old Cassidy Road.

Thunderstorm Wind, Tift

When
January 4, 10:51 AM EST
Where
Tift County, 2.95 mi W of Eldorado
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.350, -83.530

A 5 to 7 mile path of sporadic tree damage was determined to be straight line winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079185, 1079186, 1079187, 1079188, 1079190, 1079191, 1079193, 1079194.